When you’re suffering from an illness, it’s a tremendous relief when you can chat with a professional and receive the medicine that you need to treat it. However, it’s a tragic double-whammy when the very medication that you need has unwanted side effects.
Hair loss due to medication is something that many have had to deal with, and yes, it is a tricky one.
On the one hand, you’re grateful for the treatment for what may be a serious condition, but losing your hair is incredibly difficult to deal with. Many people have related that their hair loss is just as upsetting as their illness and something that they have enormous trouble coping with.
What options do you have in this situation? What is the best way to tackle these major life hurdles?
Understanding Medically Induced Hair Loss
There is no simple explanation to the question of hair loss as a side effect of medication, essentially because there are so many reasons that this can come about. You may lose your hair, or, in some cases, you may experience a change in texture, volume, or even colour as the new drug you’re taking starts to take effect.
As a starting point, it’s wise to talk to your physician to determine what you can expect from your treatment and manage your expectations accordingly. Moreover, do your homework and learn more about how people with the same or similar conditions have fared and dealt with the challenges you’re anticipating.
For example, one lady started losing her hair as a teen when she started treatment for her epilepsy. As soon as she noticed her hair falling out, her family consulted the doctor, who adjusted the dosage, which stopped her hair loss. However, when her previously straight hair started growing back, it was very curly and stayed that way. (Read this article for more real-world examples of people who dealt with hair loss through various medications.)
Types of Hair Loss
Anagen effluvium occurs when the growing cycle of the hair is interrupted suddenly. Patients undergoing chemotherapy treatment often find their hair falling out quickly, often within days or weeks. The drugs are designed to attack rapidly growing cancer cells throughout the body. Unfortunately, the cells in our hair roots are also rapidly growing and thus fall prey to the chemicals. However, the hair can resume its usual growth pattern once the treatment is over.
Telogen effluvium occurs when the drug forces your hair follicles into their resting phase, which is a slower process, usually taking between 2 – 4 months. Depending on the length of your treatment, you may only experience some thinning of your hair as the follicles will continue their important job once the medication stops.
What Medications Cause Hair Loss?
Unfortunately, the list of medications with hair loss as a side effect (or direct result) is long. We are familiar with the fact that chemotherapy almost always causes rapid hair loss. Still, many seeking treatments for neurologic conditions, high blood pressure, Parkinson’s disease, and some immune system disorders suffer similarly.
Blood thinners and anti-seizure medication commonly list hair loss as a side effect, so we are encouraged to talk frankly to our doctor and do extensive research when prescribed a new treatment.
A full list of drugs that contribute to hair loss can be found here and include:
- Accutane for acne
- Warfarin as a blood thinner
- Tridone for epilepsy
- Prozac for depression
- Beta-blockers for heart and blood pressure
- Lopurin for gout
- Hormone drugs such as HRT, prednisone and steroids
- Zantac and Pepcid for ulcers or indigestion
If you’re trawling through lists of drugs that cause hair loss, remember that the treatment you’ve been given may not make the list. It’s important to check the main ingredients. For example, imipramine features in various anti-depressants, but these all have different names such as Janimine, Tofranil, and Tofranil PM.
Does Hair Loss Due to Medication Grow Back?
Thankfully, many people’s hair can grow back if the treatment is stopped or interrupted. Of course, this depends largely on the type of drug causing the problem and how your body is dealing with it. Your overall health and genetics also play a role, so there is no definitive answer to this question. Again, do your research and, where possible, join support groups and learn from others who have undergone similar treatment.
Facing the Challenge
No matter your situation, if you’re in a position where you face losing your hair, we encourage you to seek support. Talk to friends and family members openly about how you feel, and remember that it’s absolutely okay to have strong feelings about your hair loss. Never feel that the concerns are less important simply because your hair may not be as critical to your health as, for example, preventing seizures or battling cancer. You’re allowed to be sad.
Be kind to yourself and your hair as it grows back. Treat yourself to gentle, natural products that offer the best environment for new hair. Massage your scalp to stimulate blood flow and promote hair growth. If you can, reframe the whole experience and perhaps take the opportunity to try a bold new look that you have always secretly wanted to experiment with.
Remember, too, that you don’t have to avoid the mirror until your hair grows back; there are other options available to you.
We warmly invite you to explore the possibility of wearing a wig. Today’s wigs and hair pieces are a far cry from previous iterations that may have looked stiff and artificial. Rather, we offer bespoke, natural products that are indistinguishable from the real thing and are sure to give you the confidence you need to deal with the challenges you’re facing now.
Please give us a call and let us help you through this difficult time.